Funnel Cloud, Franklin
- When
- July 10, 3:30 PM CST
- Where
- Franklin County, 1.23 mi SW of Alexander
- Reported by
- Public
- Coordinates
- 42.790, -93.490
Funnel cloud submitted via social media.
Two atmospheric shortwaves provided forcing along a boundary oriented from west to east over central Iowa on July 10th, 2025, leading to multiple rounds of storms that afternoon and evening. The first of this activity developed as weak supercells in south central Iowa.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
Two atmospheric shortwaves provided forcing along a boundary oriented from west to east over central Iowa on July 10th, 2025, leading to multiple rounds of storms that afternoon and evening. The first of this activity developed as weak supercells in south central Iowa. Afternoon storms produced strong winds and a few funnel clouds, one of which prompted a tornado warning. This activity persisted into eastern Iowa but generally dissipated in central Iowa after sunset.|Later in the evening, convection over Nebraska progressed eastward into Iowa, organizing into a more complex line of storms and taking advantage of the unstable environment along the boundary. This organized line of storms, known as a Mesoscale Convective System (MCS), brought very strong, damaging winds to locations along the Interstate 80 corridor. Weather stations and spotters measured winds as strong as 74 mph and estimated wind gusts approached 80 mph near Panora. There, entire trees were snapped or uprooted, shingles were torn off of homes, and HVAC units were ripped off of the Panora City Hall. However, wind damage was not limited to Panora, with damaging winds reported across most counties along Interstate 80 leading up to and including the Des Moines metro area.|After passing through the metro, damaging winds generally diminished into east-central Iowa, although sub-severe winds did continue with the MCS. While the severe winds ended with the departure of the MCS, the parent shortwave remained to the west of the state, producing forcing for heavy rainfall along the boundary through the overnight hours. This prolonged, heavy rainfall prompted a flash flood warning over central Iowa into the morning hours on July 11th, 2025.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 10, 12:45 PM CST, 2 hours 45 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Des Moines IA 145 PM CDT Thu Jul 10 2025 .KEY MESSAGES... - Flood Watch for flash flooding in effect for portions of west- central Iowa this evening through tomorrow morning. Very heavy rainfall amounts in excess of 5 inches possible in localized areas within the watch. Rainfall rates of 2 inches per hour possible. - Enhanced Risk for severe weather in portions of western and northwest Iowa. Damaging winds in excess of 70mph possible with storms (10% chance locally) along with a tornado or two possible. The severe threat extends past sundown. - Additional severe weather, primarily winds and a tornado or two, possible in the southeast Friday. Scattered storms could persist much of Friday, becoming more widespread in the afternoon through Saturday morning southeast. && .DISCUSSION... Issued at 128 PM CDT Thu Jul 10 2025 A complex setup featuring both synoptic and mesoscale features will drive the short term forecast today. At the synoptic scale, there are two noticeable shortwaves visible in satellite imagery: one associated with the cloud swirls across southern MN and the other collocated with the EML and surface low in Nebraska. The MN shortwave will be the culprit for a cluster of thunderstorms across northern and northeast portions of the state this afternoon with wind being the main severe threat with these. Localized enhancements from a nearby MCV increase confidence in storm coverage. Further west, as expected, storms have sustained themselves along the gradient of the EML, even mixing some of it down in the form of heat bursts in places like Lincoln, NE. The parent shortwave will eject w est-to-east through the day and pull the instability axis with it, bringing this thunderstorm activity into western and central Iowa late this afternoon. Enough midlevel saturation exists above the EML that there could be thunderstorm development behind the gradient. The confidence in surface-based severe threats has increased given the clearing over western Iowa this morning with a damaging wind threat existing with storms on the gradient, plus with the narrow enhancement of deep-layer shear over 40kts thanks to the influence of both shortwaves nearby. Theta-e differences of -40K are forecasted for this same area of concern due to the dry air pocket from the EML. Can certainly foresee 70mph+ winds in parts of the line that forms. The Enhanced Risk upgrade is warranted for the wind risk. Another big concern, however, is the extra round of rainfall that only exacerbates soil moisture conditions for the heavy rainfall setup tonight, increasing the amount of rain that will become runoff. To that point, more moisture is on the way for tonight, seeing the +14C dew point at H850 at Dodge City. The MCS with wind in the evening will get caught along the warm front of the main cyclone. This boundary will land somewhere across central Iowa draped west-to- east. The MCS will then follow the forward propagation vector and likely move along the front. The boundary ingestion as well as the very moist profile will sustain at least a marginal wind threat through the night. With dew points sitting in the 70s, the surface- based potential will be extended past sunset due to the PBL taking longer to cool. Paired with the 0-3km shear reorienting to westerly around 30kts, can't completely rule out a tornado threat near where the warm front intersects or where the line becomes favorable aligned. Boosting confidence in this is the elongation of low-level hodographs from the LLJ. Emphasis again, however, that heavy rainfall will be the main concern at this point. The overnight updates have often compared the setup to the Maddox Heavy Precipitation setup which rings true. The mean flow will also be oriented from W-to-E, the same as the front. Flow will also be light, making storm motions slower. The LLJ will angle right into the warm front, increasing moisture pooling and convergence along it. There we will find PWATs exceeding 2.25" and warm cloud depths around 4000m. Corfidi vectors will point to the ESE, meaning there will be some training of storms along the boundary, adding more to the heavy rain threat. How much rain? The overnight update captured the upper echelon well with a push towards 10 inches in localized areas. As far as spatial coverage of rain goes along the line, would side with the more broad coverage of global guidance like the GFS and NAM which have 2"+ all along the front in central Iowa. The HREF members' QPF has a more accurate representation of magnitude from mesoscale processes, but is not widespread enough along the line due to simulated cold pool processes artificially extinguishing CI. The most notable HREF feature is the HREF 6 hour QPF NP>3" lighting up over west-central Iowa. All-in-all, all collocated with the front, a widespread amounts over 2 inches are expected with localized amounts residing in the 5-10" range. We saw rainfall rates pushing 2 inches per hour last night so a repeat of these high rates is certain tonight. Rates like this over an urban area would lead to flash flooding issues and river rises are possible over basins that receive the highest amounts. A Flood Watch for flash flooding has been issued for portions of west-central Iowa. The evolution into Friday is less certain as mesoscale features will end up shoving the front south. The triple point will move into Iowa during the day Friday with storms reigniting on the surface warm front with peak heating. Current thinking is that southern Iowa has the highest chance of seeing storms as the persistent LLJ will counteract cold pool momentum, decreasing confidence in CAM solutions that shove the front into MO. The Slight Risk from the SPC is well-placed as well as the continued Slight Risk ERO for continued heavy rain along the warm front. Barring cloud debris, MLCAPE values along the warm front push 2,000 J/kg. Deep-layer shear will be at least 30kts nearest the parent low, but the higher magnitude found in models is questionable due to potential convective contamination. Shear vectors point parallel to the front, meaning that cold pools will quickly become unbalanced. Still, there will be a tornado threat early in storms' lifecycles, especially those that can form rotating updrafts. This is due to surface vorticity along the front paired with enhanced stretching potential from >8 C/km low-level lapse rates. Then the wind threat takes over as strong cold pools undercut updrafts. The cold front then replaces the warm front overnight with some training storm potential across mainly the south. Another inch or two could fall in the southeast, this thankfully being a region that would be able to take more rainfall. There has been an overall slowing trend with the exit of this last system, extending precipitation potential more into Saturday morning as well, mainly across the east. The cold front will then stall in northern MO through at least Sunday, then our next best shot at low-level moisture returns around midweek. && .AVIATION /18Z TAFS THROUGH 18Z FRIDAY/... Issued at 1243 PM CDT Thu Jul 10 2025 Have made adjustments to the timing of rain and storms for the tonight period, adding in heavier thunderstorm impacts at KFOD. Severe winds in excess of 50kts possible with storms at KFOD this evening. Heavy rain then focuses somewhere in the area, mostly likely near/over KDSM and KFOD, for the entire night. Thunderstorms will remain possible through the night as well with MVFR vsbys from downpours possible. Prob30s have also been extended past 12z for lingering rainfall through the morning hours. Rain will continue at least at sites KDSM and KOTM past the TAF period as well. && .HYDROLOGY... Issued at 334 AM CDT Thu Jul 10 2025 Soil moisture has recovered to a bit over northern Iowa, but there are still areas in the Cedar, upper Iowa, upper Des Moines, and Raccoon basins where the 0-10cm and 10-40cm soils are above the 80th percentile. The 1, 3, and 6 hour flash flood guidance (FFG) over central Iowa ranges from 1.5 to 2 inches, 2 to 2.5 inches, 2.5 and to 3 inches, respectively. Given the favorable meteorological environment of efficient, high rain rates along with potential for back-building storms that repeat rounds of rainfall over the same areas, low lying and poor drainage urban areas are likely to see ponding. Further, these FFG values may be exceeded and result in flash flooding with this risk perhaps highest over northern Iowa given the more saturated soils. While we take into account mature agricultural crops, which does lessen, but does not fully remove, the flash flooding potential tonight/early this morning. This will likely not be true later Thursday into Friday with the flash flooding chance increasing. Thus, WPC has slight risks of excessive rainfall (level 2 out of a max of 4) for both Thursday and Friday. Looking at rivers, many basins across the state have reduced channel capacity with USGS streamflows at any of the 7, 14, or 28 day averaging period showing at least normal with northeastern and parts of north central Iowa above normal to much above normal. With rivers not at baseflows and a few still in or near action stage, this heightens the potential for river flooding. As with any river flooding, what basins will be impacted the most will depend on the location of the highest rainfall totals. With the official river forecasts only taking into account 24 hours of rainfall, this evening's forecasts did not take into account much of the rainfall. This will change with this (Thursday) morning's river forecast cycle as rainfall through early Friday makes it into the forecast. Now, we typically look at the experimental, five-day Hydrologic Ensemble Forecasting Service (HEFS) and the ensemble rainfall hydrographs to provide some idea of expectations. While these often perform well and may in parts of our service area, they could be underdone due to model averaged rainfall. For example, the Wednesday 12z deterministic GFS had a swath of 2 to 4 inches between Highway 3 and I-80. Meanwhile, the 12z GEFS had no more than 2 inches through early Monday. Thus, the 12z run of the HEFS, which is based off of the GEFS rainfall, is likely not showing a realistic look at the potential for river flooding. If we look at the 5 day HEFS 10% chance of exceedance, numerous river forecast points reach action stage with a handful into minor flooding. For the ensemble QPF hydrograph, it does a bit better with rainfall when looking at the 95th percentile, 72 hour QPF that shows widespread rainfall of 3 to 4 inches. While this probably overplays the spatial extent and underdoes the max rainfall, it shows that most river forecast points do not reach flood stage/minor flooding unless the high end rainfall occurs. The National Water Model (NWM) forced by the GFS, which has the higher QPF mentioned above, does show low annual exceedance probabilities (AEP)/higher streamflows on a few areas in the western half of the state. So, the expectation is a minimum of stream rises on some of our basins with minor flooding possible in a handful of locations with these all dependent on where the higher rain falls. && .DMX WATCHES/WARNINGS/ADVISORIES... Flood Watch from 7 PM CDT this evening through Friday morning for IAZ033>036-044>048-057>060-070>073. && DISCUSSION...Jimenez AVIATION...Jimenez HYDROLOGY...Ansorge
Hazardous Weather Outlook National Weather Service Des Moines IA 644 AM CDT Thu Jul 10 2025 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-111145- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 644 AM CDT Thu Jul 10 2025 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight More thunderstorms develop this afternoon and evening, some of which may be severe. Damaging winds are the main concern, although hail and a tornado or two can't be ruled out. Heavy rainfall is expected with storms today and tonight, which could lead to ponding water and localized flash flooding, especially in urban areas. Rises on area creeks and rivers are also possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Periods of thunderstorms will impact the area through Friday night. A few strong storms may occur with the primary threat being damaging winds, although a tornado can't be ruled out on Friday. In addition to severe storms, the potential for heavy to very heavy rain to occur does exist and that could lead to flash flooding through Friday night. Further, rises on area creeks and rivers are possible late this week into this weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected today.
The Des Moines radar (KDMX), 119 km away, was scanning. The volume nearest the first event began at 21:29 UTC.
14 thunderstorm wind, 2 funnel cloud. Local standard time, as filed.
Funnel cloud submitted via social media.
Law enforcement relayed a public report of a funnel cloud.
Healthy, mature tree blown over. Large 6 inch or larger tree limbs snapped.
Downed trees and branches across much of the city.
Citywide tree damage reported in the towns of Menlo, Stuart, and Casey.
Damage to trees reported across much of the city.
Fire department estimated wind gusts of 50 to 60 mph.
Wind gusts estimated around 60 to 70 mph on the west side of Waukee.
Spotter measured two wind gusts of 70 mph at 1237 and 1240 am.
Measured wind gust reported by local broadcast media.
Des Moines airport reported a wind gust of 74 mph.
Mature tree snapped in Ewing Park. Time estimated from radar.
Ankeny airport reported a 52 kt gust.
Trained spotter reported an estimated wind gust of 70 mph.
City-wide tree damage in Panora. Large tree limbs and entire trees blown down, some of which impacted structures. HVAC were units blown off of Panora city hall.
Social media report of a wind gust measured at 67 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2025Every state in 2025This day in weather historyWarnings in Iowa, July 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1289035, 1289036, 1287473, 1287691, 1287693, 1287696, 1287475, 1287476, 1287477, 1287480, 1287481, 1287478, 1287482, 1287483, 1287745, 1287746.